Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 97, NWS Raleigh, NC

June 3, 2009Alamance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2009, 2:13 PM EDT for Alamance County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 2:13 PM EDT (18:13 UTC)
Expired
Jun 3, 2009, 2:48 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:20 PM EDTHAIL 1W Altamahaw, NCHAIL THE SIZE OF QUARTERS REPORTED AT THE ALTAMAHAW-OSSIPEE ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 031813
SVRRAH
NCC001-031900-
/O.NEW.KRAH.SV.W.0097.090603T1813Z-090603T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTAMAHAW...OR 7 MILES NORTHWEST OF
  BURLINGTON...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  UNION RIDGE...PLEASANT GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

&&

LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
      3624 7954 3625 7953
TIME...MOT...LOC 1814Z 243DEG 4KT 3617 7950

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 031833
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED JUN 3 2009

NCC001-031900-
/O.CON.KRAH.SV.W.0097.000000T0000Z-090603T1900Z/
ALAMANCE NC-
233 PM EDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN ALAMANCE COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ALTAMAHAW...OR 7 MILES NORTH OF BURLINGTON...MOVING NORTHEAST AT 5
MPH.

NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS 
STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE AREAS OF NORTHERN 
ALAMANCE COUNTY BETWEEN ROUTES 87 AND 49.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. REMAIN INDOORS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
      3624 7954 3625 7953
TIME...MOT...LOC 1832Z 243DEG 4KT 3618 7947

$$

DJF
000 
WWUS52 KRAH 031848
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT WED JUN 3 2009

NCC001-031855-
/O.CAN.KRAH.SV.W.0097.000000T0000Z-090603T1900Z/
ALAMANCE NC-
248 PM EDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALAMANCE COUNTY IS
CANCELLED...

BETWEEN 230 PM AND 245 PM...THE THUNDERSTORM OVER NORTHERN ALAMANCE 
COUNTY HAD WEAKENED.  NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THE STORM WAS NO LONGER SEVERE.  AS A RESULT...THE SEVERE 
THUNDERSTORM WARNING IS NO LONGER IN EFFECT.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS 
DURING THE REST OF THE AFTERNOON. REMAIN INDOORS IF THUNDERSTORMS 
MOVE NEARBY OR OVERHEAD. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR 
ROOM OF A SAFE SHELTER IF A WARNING IS ISSUED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3624 7931 3624 7926 3610 7926 3608 7953
      3624 7954 3625 7953
TIME...MOT...LOC 1845Z 243DEG 4KT 3619 7945

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUN 3 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO EXTEND
WESTWARD INTO THE SOUTHEASTERN UNITED STATES THROUGH TONIGHT.
A COLD FRONT FROM THE NORTH AND WEAK WAVES OF LOW PRESSURE FROM THE
SOUTHWEST WILL CONVERGE OVER NORTH CAROLINA LATE THURSDAY THROUGH
FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE
WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1120 AM...

MORNING SFC ANALYSIS SHOWS A SLOW MOVING COLD FRONT NEAR THE MASON
DIXON LINE. LATEST VIS SAT IMAGERY SHOWS LINGERING STRATUS ACROSS
THE SOUTHERN AND CENTRAL COASTAL PLAIN LIFTING AND BURNING OFF. SOME
ACCAS SEEN OUTSIDE THE WINDOW THIS MORNING.

MORNING RAOB AT KGSO INDICATES SUFFICIENT INSTABILITY FOR CONVECTION
WITH MLCAPES AROUND 1400 AND SB/MUCAPES OVER 2500 J/KG. DECENT LAPSE
RATES ALSO SUPPORT CONVECTION. WIND FIELD HAS INCREASED SLIGHTLY
FROM YESTERDAY WITH A WHOPPING 16 KTS OF BULK SHEAR IN A
UNIDIRECTIONAL WSW FLOW. MUCH GREAT SHEAR IS PRESENT FURTHER NORTH
ACROSS THE VIRGINIAS WHERE SPC HAS A SLIGHT RISK IN PLACE.

HIRES NCEP WRF SIMULATIONS AND LOCAL RAH WRF SUGGEST THAT CONVECTION
WILL FIRE AFTER 20Z AND WILL BE ISOLATED FOR MOST OF THE REMAINDER
OF THE AFTERNOON. GREATER COVERAGE EXPECTED THIS EVENING AS
CONVECTION IN VA MOVES S INTO NORTHERN NC. IN ADDITION...CONVECTION
SHOULD DEVELOP ACROSS THE MTNS WITH DIFFERENTIAL HEATING AND THEN
MOVE INTO W COUNTIES LATE IN THE DAY.

HAVE RAISED POPS INTO THE SLIGHT CHC/CHC RANGE LATE THIS AFTN/EVE
ACROSS THE N HALF OF THE FORECAST AREA. THREAT OF ORGANIZED SEVERE
IS LACKING ALTHOUGH A LOCALIZED SEVERE CELL IS POSSIBLE. SEVERE
THREAT IS STILL REMOTE THIS EVENING BUT INCREASED CONVECTIVE
COVERAGE WILL REQUIRE MONITORING OF THE RADAR. SCT CONVECTION WILL
WANE AFTER MIDNIGHT FROM NW TO SE.

HIGH TEMPS TODAY SHOULD BE SIMILAR OR JUST A DEGREE COOLER THEN
YESTERDAY AS LOWER LEVELS OF ATMOS HAVE COOLED SLIGHTLY. LOW
TEMPERATURES TONIGHT SHOULD RANGE IN THE MID TO UPPER 60S. -BLAES

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 325 AM...

AN APPROACHING UPPER TROUGH LOCATED IN THE MISSISSIPPI VALLEY
THURSDAY MORNING WILL SLOW AND BECOME BAGGY AS RIDGING BUILDS IN THE
ROCKIES. IT IS HIGHLY LIKELY TO HAVE SHORT WAVES LIFT OUT OF THE
GULF REGION INTO THE CAROLINAS AHEAD OF THIS TROUGH BUT TIMING
THEIR OCCURRENCE IS SUSPECT. WITH THE TROUGH STILL WEST OF THE
AREA AT SUNSET FRIDAY... THURSDAY INTO FRIDAY NIGHT SHOULD BE WET
WITH RAINFALL IN EXCESS OF ONE INCH IN MANY LOCATIONS BEFORE
MIDNIGHT FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT DRY EXCEPT
SMALL RAIN CHANCES IN THE SOUTHEAST SATURDAY WHERE MOISTURE BEST
AND A SEA BREEZE MAY ACT AS A SURFACE TRIGGER.

CLOUDS AND RAIN WILL SUPPRESS AFTERNOON HIGH TEMPERATURES
THURSDAY... AT LOW TO MID 80S. WITH THE FRONT EXITING AND FLOW
NORTH TO NORTHEAST FRIDAY...HIGH TEMPERATURES IN THE 70S... WITH
UPPER 60S IN THE HIGHER ELEVATION OF THE NORTHWEST PIEDMONT.
OVERNIGHT LOWS IN THE LOW TO MID 60S.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 455 AM WEDNESDAY...

SUNDAY THROUGH TUESDAY: THE END OF THE WEEK... RAIN-PRODUCING TROUGH
ALOFT IS FORECAST TO LINGER INVOF THE BAHAMAS THROUGH EARLY NEXT
WEEK... WHILE MID LEVEL RIDGING DEVELOPS UPSTREAM OVER THE
SOUTHEASTERN US. IN THE LOW LEVELS... WEAK HIGH PRESSURE WILL
ACCORDINGLY SETTLE ACROSS THE CAROLINAS THROUGH THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK. HOT AND RELATIVELY MOIST LOW LEVELS
BENEATH STEEPENING MID LEVEL LAPSE RATES -- OWING TO THE SOMEWHAT
ATYPICALLY FAR EASTWARD PROGRESSION OF A MODIFIED EML THAT IS
FORECAST TO SPREAD ACROSS THE OH VALLEY... MID ATLANTIC STATES AND
PORTIONS OF THE NORTHEAST THROUGH THE MIDDLE OF NEXT WEEK -- IN
CONJUNCTION WITH SUBTLE LOW AMPLITUDE IMPULSES IN WSW FLOW ALOFT...
SHOULD RESULT IN AN INCREASING THREAT OF DIURNAL CONVECTION BY
MONDAY AND TUESDAY. PROJECTED LOW LEVEL THICKNESSES SUGGEST HIGH
TEMPERATURES SHOULD WARM INTO THE UPPER 80S TO LOWER 90S THROUGH THE
PERIOD... WITH OVERNIGHT LOWS GENERALLY 65 TO 70 DEGREES.  -MWS

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 145 PM MONDAY...

A COLD FRONT DRAPED ACROSS THE OHIO VALLEY CONTINUES TO INCH ITS WAY
SOUTHWARD THIS AFTERNOON.  TSTMS DEVELOPING AHEAD OF THE FRONT AND ALONG THE
EASTERN RIDGES OF THE APPALACHIANS WILL POTENTIALLY EFFECT TERMINALS
ACROSS THE NORTHERN AND WESTERN PORTION OF NC INTO THE EVENING
HOURS...ALTHOUGH THE SCATTERED NATURE OF THE STORMS MAKES TIMING
DIFFICULT.  A FEW STORMS MAY LINGER INTO THE OVERNIGHT HOURS... BUT
MOST STORMS SHOULD DISSIPATE AFTER SUNSET.  OTHERWISE...A SOUTHERLY
10KT WIND WILL DIMINISH SOMEWHAT OVERNIGHT...WITH THE POTENTIAL ONCE
AGAIN FOR A FEW HOURS OF STRATUS TO DEVELOP ACROSS THE SOUTHERN
PIEDMONT AND SANDHILLS NEAR KFAY.  A SIMILAR SCENARIO FOR THE NEXT
HALF OF THE DAY ON THURSDAY...WITH A SCATTERED TO BROKEN HIGH BASED
CU FIELD AND VFR CONDITIONS.  THE APPROACHING COLD FRONT WILL BE
NEAR THE NC/VA BORDER...AND THE CHANCE OF TSTMS WILL ACCORDINGLY
INCREASE DURING THE AFTERNOON HOURS.  A FEW STORMS WILL BE POSSIBLE
BEFORE NOON...ESPECIALLY ACROSS THE NORTHERN TIER OF NC.

LOOKING AHEAD THROUGH THE WEEKEND: A SURFACE WAVE OF LOW PRESSURE IS
FORECAST TO TRACK FROM SW TO NE ALONG THE FRONT THURSDAY NIGHT INTO
FRIDAY MORNING.  THIS WILL EXTEND THE POTENTIAL FOR TSTMS AND
PERIODS OF IFR/MVFR CONDITIONS THROUGH THE OVERNIGHT HOURS.  CONDITIONS
SHOULD GRADUALLY IMPROVE FRIDAY NIGHT OR SATURDAY... AND REMAIN VFR
THROUGH SUNDAY... AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE
WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
LONG TERM...MWS
AVIATION...SMITH
Hazardous weather outlook, Jun 3, 11:38 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT WED JUN 3 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1138 AM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT ACROSS VIRGINIA WILL APPROACH NORTH CAROLINA TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE STORMS ARE
EXPECTED TO BE MOST NUMEROUS NEAR AND ALONG THE NORTH CAROLINA
VIRGINIA BORDER AFTER 6PM. AN ISOLATED STORM OR TWO MAY BECOME
SEVERE WITH THE PRIMARY THREAT FROM HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL DROP INTO NORTH CAROLINA ON THURSDAY AND AN AREA
OF LOW PRESSURE WILL DEVELOP AND MOVE INTO SOUTHERN NORTH CAROLINA
THURSDAY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY
AND THURSDAY NIGHT WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE
PRIMARY THREAT IS FROM DAMAGING WINDS AND HAIL WITH AN ISOLATED
TORNADO POSSIBLE IN THE SANDHILLS AND COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:30 PM EDTAreal Flood AdvisoryRAHAlamance84 min
Jun 3, 3:45 PM EDTSevere Thunderstorm WarningRAHGranville, Person35 min
Jun 3, 4:02 PM EDTSevere Thunderstorm WarningRAHOrange43 min
Jun 3, 4:13 PM EDTSevere Thunderstorm WarningRAHGranville, Vance52 min
Jun 3, 4:34 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
Jun 3, 5:17 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange58 min
Jun 3, 5:38 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person38 min
Jun 3, 5:45 PM EDTFlash Flood WarningRAHGuilford2 hr
Jun 3, 6:02 PM EDTSevere Thunderstorm WarningRAHGuilford58 min
Jun 3, 7:19 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
Jun 3, 7:36 PM EDTFlash Flood WarningRAHAlamance, Guilford3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.